The effect of diltiazem, a calcium channel-blocking drug, on cardiac rate and rhythm in hyperthyroid patients

E. Roti, M. Montermini, S. Roti, E. Gardini, G. Robuschi, R. Minelli, M. Salvi, M. Bentivoglio, U. Guiducci, L. E. Braverman

Research output: Contribution to journalArticle

Abstract

Tachycardia and tachyarrhythmias are frequent in patients with thyrotoxicosis, especially in the elderly. Since myocardial calcium uptake is increased in thyrotoxic rats, the efficacy of the calcium channel-blocking drug diltiazem in decreasing heart rate and the incidence of arrhythmias was evaluated in 11 hyperthyroid patients. All patients were studied with a 24-hour Holter monitor prior to the beginning of sole diltiazem therapy (120 mg given every eight hours), on the tenth day of therapy, and five days after therapy was discontinued. Heart rate significantly decreased by 17% during diltiazem treatment (96.5 ± 3.7 systoles/min vs 79.9 ± 3.2 systoles/min [mean ± SE]) and returned to baseline values five days after the therapy was discontinued (100.7 ± 3.4 systoles/min). Similarly, the number of premature ventricular extrasystoles per hour was significantly decreased (18 ± 7 vs 2 ± 1). In three patients, asymptomatic bouts of supraventricular tachycardia, paroxysmal atrial fibrillation, or ventricular tachycardia disappeared during diltiazem therapy. These findings suggest that calcium-blocking drugs may be extremely useful as adjunctive therapy for thyrotoxicosis in the presence of angina, congestive failure, and tachyarrhythmias.

Original languageEnglish
Pages (from-to)1919-1921
Number of pages3
JournalArchives of Internal Medicine
Volume148
Issue number9
Publication statusPublished - 1988

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'The effect of diltiazem, a calcium channel-blocking drug, on cardiac rate and rhythm in hyperthyroid patients'. Together they form a unique fingerprint.

  • Cite this

    Roti, E., Montermini, M., Roti, S., Gardini, E., Robuschi, G., Minelli, R., Salvi, M., Bentivoglio, M., Guiducci, U., & Braverman, L. E. (1988). The effect of diltiazem, a calcium channel-blocking drug, on cardiac rate and rhythm in hyperthyroid patients. Archives of Internal Medicine, 148(9), 1919-1921.